Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 4, NWS Norman, OK

April 17, 2019Custer County, Roger Mills County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 17, 2019, 5:34 PM CDT for Custer County, Roger Mills County, Oklahoma. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 5:34 PM CDT (22:34 UTC)
Expired
Apr 17, 2019, 5:50 PM CDT
In force
16 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Custer County, OK, Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 150 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 5:55 PM CDTHAIL 24 N Hammon, OKRELAYED BY EM FROM NWSCHAT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WFUS54 KOUN 172234
TOROUN
OKC039-129-172315-
/O.NEW.KOUN.TO.W.0004.190417T2234Z-190417T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
534 PM CDT Wed Apr 17 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  East central Roger Mills County in western Oklahoma...
  West central Custer County in western Oklahoma...

* Until 615 PM CDT.
    
* At 533 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles east of Strong City, moving northeast at 15
  mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hammon and Moorewood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3560 9954 3567 9956 3578 9934 3563 9932
TIME...MOT...LOC 2233Z 243DEG 15KT 3564 9951 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

30
1 follow-up statement
314 
WWUS54 KOUN 172250
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
550 PM CDT Wed Apr 17 2019

OKC039-129-172300-
/O.CAN.KOUN.TO.W.0004.000000T0000Z-190417T2315Z/
Roger Mills OK-Custer OK-
550 PM CDT Wed Apr 17 2019

...THE TORNADO WARNING FOR EAST CENTRAL ROGER MILLS AND WEST CENTRAL
CUSTER COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 3560 9954 3567 9956 3578 9934 3563 9932
TIME...MOT...LOC 2249Z 243DEG 15KT 3567 9943 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 17, 2:47 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 17, 2:47 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Wed Apr 17 2019

.DISCUSSION...
The main forecast concern is the severe weather potential tonight,
concerning which there are two main areas of concern:

 - Cold Front across northern Oklahoma: A few storms have
   initiated on a cold front stretching through the Texas
   panhandle. Expectation is for storms to continue to fire along
   this front over the next couple of hours into northwest
   Oklahoma after which the line will start making its way
   eastward into the evening. Confidence is high regarding storm
   development in this area. Main threats will be large hail and
   damaging winds.

 - Dryline from west central to central and south central
   Oklahoma: CAPE and shear will be stronger down in this area,
   but so will the cap. Getting storms along the dryline will
   initially be difficult, though any storms that develop will
   have the possibility of very large hail (baseball), damaging
   winds up to 70 mph, and a low tornado threat. As the dryline
   moves east, the cap will weaken resulting in increasing chances
   for storms especially east of I-35 after about 6pm.

Some wrap-around may allow for lingering showers and storms into
early Thursday morning before the low moves out. Severe threat is
expected to drop substantially after about 2am.

With the cold front coming through today, Thursday will be much
cooler. A reinforcing shot of cold air will keep temperatures cool
on Friday as well.

Winds return to southerly on Saturday resulting in a deep mixing
pattern. Trended winds and maximum temperatures closer to MOS
guidance for Saturday and Sunday.

Rain chances return early next week as a couple of waves move
through the area. Models are still fairly divergent when it comes
to timing and depth of the waves.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  67  45  66 /  40  10   0   0
Hobart OK         50  69  43  69 /  30   0   0   0
Wichita Falls TX  54  69  46  69 /  20  20   0   0
Gage OK           46  68  40  72 /  90   0   0   0
Ponca City OK     51  67  43  67 /  90  10   0   0
Durant OK         57  67  47  66 /  60  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/14
Hazardous weather outlook, Apr 17, 2:50 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
250 PM CDT Wed Apr 17 2019

OKZ004>048-050>052-TXZ083>090-182000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
250 PM CDT Wed Apr 17 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms are possible late this afternoon and tonight.
There are two main areas of concern.

In northwest and north central Oklahoma, including the Woodward,
Enid, and Ponca City areas...Thunderstorms are expected to
develop along a cold front as early as 4 PM and move eastward
into the evening. Primary threats will be large hail up to the
size of tennis balls and damaging wind gusts exceeding 70 mph,
along with locally heavy rainfall and a low tornado risk.

In central and south central Oklahoma, including the Oklahoma
City, Ardmore, Ada, and Durant areas...Isolated to scattered
thunderstorms may develop along a dryline mainly after 6 PM and
move eastward with the highest chances being in south central
Oklahoma. The main threats with these storms will be very large
hail up to baseball size and damaging wind gusts exceeding 70 mph,
along with a low tornado threat.

Additional thunderstorms will be possible overnight across central
Oklahoma, as the cold front slides southeastward. The main threat
with these storms will be large hail and damaging winds.

The severe threat is expected to decrease significantly after
about 2 AM.

.Heavy Rainfall...
There is a marginal risk for flash flooding over all but
southwestern Oklahoma later this afternoon and evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel should
prepare for severe weather operations later this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible Sunday evening through Tuesday. A
few strong to severe thunderstorms may develop Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 17, 4:21 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     3 N SWEETWATER          35.46N 99.92W
04/17/2019  M60 MPH          ROGER MILLS        OK   TRAINED SPOTTER

            PEA SIZED HAIL MEASURED AS WELL.

&&

ZWINK
Special weather statement, Apr 17, 4:31 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT Wed Apr 17 2019

OKZ009-172200-
Ellis OK-
431 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
500 PM CDT...

AT 429 PM CDT, a strong thunderstorm was located 4 miles northwest
of Shattuck, moving northeast at 15 MPH. Storm intensity is
increasing and a warning may be required.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3642 10000 3659 9969 3659 9965 3640 9960
      3639 9961 3614 9997 3618 10000
TIME...MOT...LOC 2129Z 236DEG 12KT 3631 9994

SIX
Local storm report, Apr 17, 4:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 SSE DEMPSEY           35.48N 99.80W
04/17/2019  E1.75 INCH       ROGER MILLS        OK   BROADCAST MEDIA

            SPOTTERNETWORK REPORT

&&

ZWINK
Local storm report, Apr 17, 4:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TORNADO          4 WNW SHATTUCK          36.29N 99.94W
04/17/2019                   ELLIS              OK   BROADCAST MEDIA

            TWO TORNADOES OBSERVED ON THE GROUND BY BROADCAST MEDIA
            AND A CO-OP OBSERVER.

&&

ZWINK
Local storm report, Apr 17, 5:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             1 E STRONG CITY         35.67N 99.58W
04/17/2019  E1.25 INCH       ROGER MILLS        OK   BROADCAST MEDIA

&&

ZWINK
Special weather statement, Apr 17, 5:25 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
525 PM CDT Wed Apr 17 2019

OKZ021-172300-
Beckham OK-
525 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Beckham County Until
600 PM CDT...

AT 523 PM CDT, a severe thunderstorm was located 5 miles west of
Texola, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 60 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3542 10000 3542 9988 3517 9975 3512 10000
TIME...MOT...LOC 2223Z 240DEG 27KT 3521 10009

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:11 PM CDTSpecial Weather StatementOUNRoger Mills34 min
Apr 17, 3:25 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills50 min
Apr 17, 4:06 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills39 min
Apr 17, 4:31 PM CDTSpecial Weather StatementOUNEllis29 min
Apr 17, 4:39 PM CDTSevere Thunderstorm WarningOUNRoger Mills51 min
Apr 17, 4:43 PM CDTSevere Thunderstorm WarningOUNEllis47 min
Apr 17, 4:49 PM CDTTornado WarningOUNEllis41 min
Apr 17, 5:05 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woods, Woodward3 hr
Apr 17, 5:24 PM CDTTornado WarningOUNEllis36 min
Apr 17, 5:25 PM CDTSpecial Weather StatementOUNBeckham35 min
Apr 17, 5:27 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills48 min
Apr 17, 5:31 PM CDTSevere Thunderstorm WarningOUNBeckham44 min
Apr 17, 5:32 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward43 min
Apr 17, 5:49 PM CDTSevere Thunderstorm WarningOUNEllis, Harper41 min
Apr 17, 6:07 PM CDTSevere Thunderstorm WarningOUNAlfalfa38 min
Apr 17, 6:08 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills52 min
Apr 17, 6:12 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills48 min
Apr 17, 6:14 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward46 min
Apr 17, 6:21 PM CDTAreal Flood AdvisoryOUNAlfalfa, Harper, Woods, Woodward114 min
Apr 17, 6:27 PM CDTSpecial Weather StatementOUNWoods33 min
Apr 17, 6:42 PM CDTSpecial Weather StatementOUNWoodward33 min
Apr 17, 6:52 PM CDTFlash Flood WarningOUNAlfalfa, Harper, Woods, Woodward3 hr
Apr 17, 6:56 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major, Woodward49 min

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.